Alert archive / Kansas / High Wind Warnings in 2022

High Wind Warning 13, NWS Goodland, KS

June 12, 2022Sherman County, Kansas

NWS Goodland, KS issued this high wind warning at Jun 12, 2022, 8:10 PM MDT for Sherman County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2022, 8:10 PM MDT (02:10 UTC)
Expired
Jun 12, 2022, 9:00 PM MDT
In force
50 min
Issued by
NWS Goodland, KS

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:22 PM MDTNON-TSTM WND DMG6 S Caruso, KSRELAYED REPORT OF A MICROBURST BLOWING DOWN SEVERAL FENCE POSTS AND ROLLING 300-400 POUND EQUIPMENT. RADAR SHOWED DECAYING SHOWERS OVER THE AREA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
3428 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS73 KGLD 130210
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
810 PM MDT Sun Jun 12 2022

KSZ013-130315-
/O.NEW.KGLD.HW.W.0013.220613T0210Z-220613T0300Z/
Sherman-
Including the city of Goodland
810 PM MDT Sun Jun 12 2022

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds gusting up to 60 mph.

* WHERE...Sherman County.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

KSZ004-016-131415-
/O.CON.KGLD.HT.Y.0001.000000T0000Z-220614T0000Z/
Norton-Graham-
Including the cities of Norton and Hill City
910 PM CDT Sun Jun 12 2022

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT MONDAY...

* WHAT...Heat index values up to 104.

* WHERE...Norton and Graham Counties.

* WHEN...Until 7 PM CDT Monday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL INFORMATION...Heat index values will cool into the 
  low to mid 70s tonight then warm into the low hundreds Monday 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
1 follow-up statement
493 
WWUS73 KGLD 130305
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
905 PM MDT Sun Jun 12 2022

KSZ013-130415-
/O.EXP.KGLD.HW.W.0013.000000T0000Z-220613T0300Z/
Sherman-
Including the city of Goodland
905 PM MDT Sun Jun 12 2022

...HIGH WIND WARNING HAS EXPIRED...

The wind gusts in the area has decreased allowing the high wind 
warning to expire.

$$

KSZ004-016-131300-
/O.CON.KGLD.HT.Y.0001.000000T0000Z-220614T0000Z/
Norton-Graham-
Including the cities of Norton and Hill City
1005 PM CDT Sun Jun 12 2022

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT MONDAY...

* WHAT...Heat index values up to 104.

* WHERE...Norton and Graham Counties.

* WHEN...Until 7 PM CDT Monday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL INFORMATION...Heat index values will cool into the 
  low to mid 70s tonight then warm into the low hundreds Monday 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Jun 12, 7:30 PM MDT, 40 minutes earlier.

Area forecast discussion, Jun 12, 7:30 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
730 PM MDT Sun Jun 12 2022

.UPDATE...
Issued at 730 PM MDT Sun Jun 12 2022

Two severe thunderstorm watches are in effect, one for our
northern counties and another for our southern.

Storms are just now entering far eastern Colorado and are
approaching an instability axis extending from near Yuma to
Tribune. Its anticipated that once the storms cross the axis they
should become strong to potentially severe.

The second area of storms over Leoti are presently producing wind
gusts to 56 mph. They are expected to continue to the northeast
skirting our southern forecast area through Hill City. These too
are expected to be strong to severe.

00Z HRRR is again showing heat burst potential on the outflow as
temperatures rise into the lower 90s and relative humidity falls
into the teens, similar to last night. Locally researched blowing
dust parameters from the 18z NAM favor some blowing dust across
both severe thunderstorm watch areas through this evening.

Otherwise, have let the Heat Advisory expire for all but Graham
and Norton counties where it continues overnight through Monday.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MDT Sun Jun 12 2022

Convection has initiated this afternoon near the Front Range in
response to a shortwave trough moving out of the central Rockies.
Storms will be moving into an increasing unstable environment
towards northwest Kansas and southwest Nebraska. In addition, a
frontal boundary has settled near the Kansas and Colorado border
area which may serve as an additional focus for initiation or
enhancement. All in all, latest HRRR and NAMNEST show that
northwest portion of the area and into southwest Nebraska will
have the best chances for thunderstorms through about 06z. Large
hail and damaging winds will be the primary hazards, but with deep
layer shear at around 30-35kts cannot completely rule out a
supercell and attendant risk of a tornado, but probability is low.
Low temperatures tonight will be in the 60s and 70s.

Monday will be very hot and windy with high temperatures well into
the 100s and southwest winds gusting generally 40-45 mph, though
do see up to 60 mph in the deeply mixed forecast soundings of
western portion of the area. Another shortwave trough in the
southwest flow aloft may trigger scattered thunderstorms along a
subtle surface boundary in the afternoon and evening, roughly
along a Norton to Tribune line. Low CAPE/inverted-V forecast
soundings in those areas suggest the possibility of damaging wind
gusts near stronger storms. Cold front will then move through the
area late Monday night and into Tuesday morning. Lows will range
from the upper 50s behind the front in northeast Colorado to the
middle 70s ahead of it in Hill City.

On Tuesday models show front possibly stalling out across the
southern forecast area in the afternoon, though the ECMWF does
have it south of the area. High temperatures will range from the
upper 80s in Colorado to the middle 90s in southern areas due to
later frontal passage. Precipitation chances should hold off
until Tuesday night with best chances across eastern and
northeastern areas. Surface instability appears to stay south of
the area ahead of the front, however elevated instability does
develop Tuesday night with MUCAPE up to 1500 j/kg. Lift may also
be enhanced by the presence of a 50-55kt low level jet at around
750 mb. Set up suggests a few storms may be capable of producing
large hail through about 06z before the MUCAPE begins to diminish.
Low temperatures will be closer to normal, even slightly below
normal, ranging from the lower 50s to lower 60s.

Set up for Wednesday not that different than Tuesday. Front
stalled out just south of the area with post frontal upslope flow
in the forecast area. Temperatures will be slightly above normal
with highs in the upper 80s. Another shortwave trough moves
through Wednesday night. However, unlike Tuesday night MUCAPE
stays just out of the area and there is no low level jet.
Nonetheless, may see a few storms develop in those southern areas
near the front Wednesday night with some weak isentropic lift
around 700mb, but most areas will be dry. Low temperatures will
be in the 50s and 60s.

.LONG TERM...(Thursday through Sunday)
Issued at 132 PM MDT Sun Jun 12 2022

Hot and dry conditions will highlight the period beyond mid-week
next week and into next weekend.

The upper ridge amplifying over the Intermountain region between
low pressure systems moves over the Rockies and High Plains region
Thursday and Thursday night as high pressure across the southern
United States expands across the plains and becomes part of the
ridge of high pressure over the central U.S. as it extends
northward into south central Canada on Friday and Friday night.
the upper ridge moves slowly eastward into position over the
eastern Plains states and Mississippi Valley regions through next
weekend.

Surface high pressure will expand across the Plains states
through Saturday with a trough of lower pressure deepening along
the front range that begins pushing east over the northern plains
and extends southward through the central and southern high plains
ahead of the main upper trough approaching from the west. With
high pressure at the surface and aloft, expect dry conditions and
warming temperatures, especially into next weekend as persistent
southwest surface flow assists in producing hot temperatures and
dry conditions. Relative humidity values will be low enough
through next weekend that even though ambient air temperatures
are expected to be in the lower 100s across a good portion of the
area, Heat Index values will remain in the 90s. Therefore, there
does not appear to be a need for Heat related products late next
week into the weekend.

Looking a little further ahead, by Sunday night into early Monday
morning, there may be a chance for thunderstorms moving in from
the west as the surface trough and trough aloft move into the
western sections of the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 500 PM MDT Sun Jun 12 2022

KGLD...VFR conditions are expected through the period. Southeast
winds gusting up to 25kts are expected from taf issuance through
sunset, decreasing to 10kts or so while veering to the south
through the night. On Monday, southwest winds increase shortly
after sunrise with gusts over 40kts during the afternoon. Could be
a shower/thunderstorm in the vicinity of the terminal around taf
issuance.

KMCK...VFR conditions are expected through the period. Variable
winds gusting up to 25kts are expected from taf issuance through
about 03z with thunderstorms possible. Wind gusts over 40kts are
possible. From 04z-12z winds become light and variable. On Monday,
southwest winds increase after sunrise with gusts up to 40kts in
the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT Monday for KSZ004-016.

CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...024
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Jun 12, 7:25 PM MDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
725 PM MDT Sun Jun 12 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
725 PM MDT Sun Jun 12 2022 /825 PM CDT Sun Jun 12 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Heat Advisory continues overnight for Norton and Graham counties.

Strong to severe thunderstorms will be possible across much of the
area through about midnight MDT (1 AM CDT). Severe Thunderstorm
Watch number 351 is in effect through 11 PM MDT (midnight CDT) for
Yuma, Dundy, Hitchcock, Red Willow, Cheyenne county Kansas, Rawlins
and Decatur counties. The primary hazards include hail up to two
inches in diameter and wind gusts to 75 mph. This may also create
some blowing dust and reduced visibilities. Additionally, heat bursts
are likely, accompanied by a sudden rise in temperature into the
lower 90s with relative humidity falling into the teens.

Another area of strong so severe thunderstorms is possible across
Wichita, Logan, Gove, Sheridan and Graham counties. Severe
Thunderstorm Watch number 352 is in effect until midnight CDT. The
primary hazards include hail up to one and a half inches in diameter
and wind gusts to 70 mph. This may also create some blowing dust and
reduced visibilities. Additionally, heat bursts are likely,
accompanied by a sudden rise in temperature into the lower 90s with
relative humidity falling into the teens.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Monday heat indices will be at or a few degrees above 100 degrees
east of Highway 83. A Heat Advisory has been issued for Graham and
Norton counties as a result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Special weather statement, Jun 12, 7:14 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM MDT Sun Jun 12 2022

KSZ041-042-130200-
Wichita KS-Greeley KS-
714 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northwestern Wichita
and eastern Greeley Counties through 800 PM MDT/900 PM CDT/...

At 713 PM MDT/813 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Leoti, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Wichita and eastern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
lower zero visibility with blowing dirt. Use extreme caution if you
must travel and be alert for rapidly changing visibility.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for west central Kansas.

&&

LAT...LON 3842 10184 3870 10158 3870 10143 3869 10139
      3834 10171
TIME...MOT...LOC 0113Z 215DEG 28KT 3842 10149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MRC
Special weather statement, Jun 12, 7:16 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
716 PM MDT Sun Jun 12 2022

COZ092-KSZ027-130200-
Cheyenne County CO-Wallace KS-
716 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado and southwestern Wallace
Counties in west central Kansas through 800 PM MDT...

At 716 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Cheyenne Wells, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado and southwestern Wallace
Counties in west central Kansas, including the following locations...
Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
lower zero visibility with blowing dirt. Use extreme caution if you
must travel and be alert for rapidly changing visibility.

&&

LAT...LON 3870 10230 3896 10217 3890 10192 3870 10201
      3870 10205 3862 10205
TIME...MOT...LOC 0116Z 196DEG 19KT 3871 10216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MRC
Local storm report, Jun 12, 7:17 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     LEOTI                   38.48N 101.36W
06/12/2022  M54 MPH          WICHITA            KS   MESONET

            MESONET STATION FW1490 LEOTI.

&&
Special weather statement, Jun 12, 7:20 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
720 PM MDT Sun Jun 12 2022

COZ091-130145-
Kit Carson County CO-
720 PM MDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Thurman, or 16 miles north of Flagler, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10315 3957 10282 3940 10315 3941 10316
TIME...MOT...LOC 0120Z 235DEG 25KT 3953 10312

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MRC
Local storm report, Jun 12, 7:46 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT SUN JUN 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             LEOTI                   38.48N 101.35W
06/12/2022  E0.25 INCH       WICHITA            KS   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZED HAIL AND WIND
            GUSTS AROUND 40-50 MPH.

&&

KAK
Special weather statement, Jun 12, 8:06 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
806 PM MDT Sun Jun 12 2022

KSZ013-130230-
Sherman KS-
806 PM MDT Sun Jun 12 2022

...A strong winds will impact portions of central Sherman County
through 830 PM MDT...

At 804 PM MDT, Doppler radar was tracking a strong outflow 6 miles
south of Ruleton, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Goodland.

This includes Interstate 70 in Kansas between mile markers 8 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3917 10185 3924 10197 3950 10179 3936 10149
TIME...MOT...LOC 0204Z 222DEG 34KT 3924 10187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:59 PM MDTSpecial Weather StatementGLDWichita61 min
Jun 12, 7:14 PM MDTSpecial Weather StatementGLDGreeley46 min
Jun 12, 7:16 PM MDTSpecial Weather StatementGLDWallace44 min
Jun 12, 7:18 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita27 min
Jun 12, 7:44 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Wichita46 min
Jun 12, 8:06 PM MDTSpecial Weather StatementGLDSherman24 min
Jun 12, 8:17 PM MDTSevere Thunderstorm WarningGLDGove43 min
Jun 12, 8:46 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan44 min
Jun 12, 9:23 PM MDTSevere Thunderstorm WarningGLDGraham, Norton37 min
Jun 12, 10:12 PM MDTSpecial Weather StatementGLDGraham33 min
Jun 13, 4:42 PM MDTSpecial Weather StatementGLDDecatur, Rawlins63 min

Nearby

High Wind Warnings in Kansas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.